Alert archive / Alabama / Flash Flood Warnings in 1996

Flash Flood Warning 12, NWS Mobile, AL

August 30, 1996Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 30, 1996, 7:26 PM CDT for Baldwin County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1996, 7:26 PM CDT (00:26 UTC)
Expired
Aug 30, 1996, 9:30 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 310025
FFWMOB
ALC003-310230-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
726 PM CDT FRI AUG 30 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CENTRAL BALDWIN COUNTY
 
AT 722 PM...MOBILE DOPPLER WEATHER RADAR INDICATED A PERSISTENT AREA
OF VERY HEAVY RAINS OVER CENTRAL BALDWIN COUNTY. THE HEAVIER STORMS
WERE OCCURRING FROM BETWEEN BAY MINETTE THROUGH STAPLETON AND NEAR
LOXLEY.
 
RADAR RAINFALL ESTIMATES HAVE INDICATED THAT 2 TO 4 INCHES OF RAIN
HAS FALLEN OVER CENTRAL BALDWIN COUNTY AND ADDITIONAL AMOUNTS OF ONE TO
TWO INCHES WILL BE POSSIBLE IN THESE AREAS THROUGH 900 PM.
 
COUNTY SHERIFF OFFICIALS HAVE RECENTLY REPORTED HIGH WATER PROBLEMS NEAR
THE STAPLETON COMMUNITY AND ADJACENT LOWER LYING COUNTY ROADS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
GJM
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:48 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 30, 2:48 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT THU AUG 29 1996

TROF REMAINS ACRS CSTL COUNTIES WITH DEEP MOISTURE ACRS AREA...PWS
ARND 2 THRU PERIOD. STLT SHOWS SHORT WAVE TO MOVE ACRS SFC TROF LATER
TONIGHT AND LOW SHUD DEVELOP AND WORK ITS WAY FROM 500MB DOWN TO SFC.
AS SFC LOW FORMS WNDS BECM MORE SOUTHEAST...ISENTROPIC UPGLIDE WILL
WRING OUT LOTS OF RAIN. ETA SHOWS ABOUT 4 INCHES THRU 48 HRS. COORD
WITH BHM AND FFA WILL BE ISSUED FOR COUNTIES WHERE HEAVY RAIN HAS
ALREADY OCCURRED TODAY...8 TO 10 INCHES FROM 88D STP. LOW MEANDERS
EAST THEN PULLS BACK WEST TOWARD END OF PERIOD SO POPS REMAIN HIGH.
VORT 14 TO 18 MICROBARS THRU PERIOD AND K VALUES ABOVE 33 ALSO LOOK
TO KEEP TSTMS ACTIVE. (1)69/82/70/84 9855 (2)70/83/70/85 8865    11

Nearby

Flash Flood Warnings in Alabama, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.